Alert archive / Kentucky / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 71, NWS Paducah, KY

May 29, 2019Christian County, Muhlenberg County, Todd County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at May 29, 2019, 1:51 PM CDT for Christian County, Muhlenberg County, Todd County, Kentucky. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2019, 1:51 PM CDT (18:51 UTC)
Expired
May 29, 2019, 2:30 PM CDT
In force
39 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Christian County, KY, Muhlenberg County, KY, Todd County, KY

The radar

The Ft Campbell radar (KHPX), 27 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 700 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
700 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:23 PM CDT, 28 minutes earlier.

Area forecast discussion, May 29, 1:23 PM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
123 PM CDT Wed May 29 2019

.UPDATE...
Issued at 123 PM CDT Wed May 29 2019

Updated for 18Z aviation forecast discussion.

&&

.SHORT TERM...(Today through Friday night)
Issued at 305 AM CDT Wed May 29 2019

Active weather scenario expected today into Thursday as closed low
over northeastern Colorado at 00z Wednesday (7 pm Tuesday) bodily
translates and moves and slowly fills over Iowa through 18z (1pm)
Thursday. After that time, the low is expected to slowly phase in
with a shortwave rotating around a large closed low circulation
stretching from Hudson Bay to the northeastern Great Lakes region
later on Thursday.

The aforementioned low over Iowa and the ridging over the
southeast U.S./Gulf States will sharpen the baroclinic zone across
the entire WFO PAH forecast area today through at least Thursday
afternoon.

The NAM-WRF (ARW version), RAP, HRRR, and the ESRL HRRR are
loosely depicting the evolution of convection into the WFO PAH
forecast area early this morning. The convective segment along and
north of I-64z between 07-08z (2-3am CDT) is along an impressed
surface wave and frontal boundary enhanced by convective outflows
earlier on Tuesday in the middle Mississippi Valley. The CAM
guidance mentioned above is a little behind temporally (1-2 hours)
and spatially (50 miles plus southward), owing to strong
convective outflows interacting with a 35-40 knot southwesterly
jet above 4kft msl (per KLSX VAD wind profile), maintaining
upshear convection.

The outflows will continue slowly work southward through the
morning and generate new convection along and north of boundary,
as well as set up temperature/discontinuities further to the
south, bisecting southeast Missouri, extreme southern
Illinois/northern Purchase and Pennyrile regions of west Kentucky
and southwest Indiana. Thunderstorm activity will likely ignite
and grow in coverage and intensity by late morning and through
the afternoon in this area, supported by channeled vorticity,
frontal zone lift. By late afternoon and early evening, the NAM-
WRF ARW suggests to primary northwest to southeast oriented
shortwaves. With this enhanced flow between 3 pm and 10 pm, could
see the potential for quick moving line segments/bows. Where these
thunderstorm clusters intersect the mean/effective frontal
boundary, tornado potential may be enhanced. The coverage of
showers and thunderstorms today and the boundaries they generate
will determine the effective location of the boundary tonight into
Thursday. There will be ample surface based instability, given
the high theta-e air already in place (70 dewpoints with upper 70
to near 80 temps at 3 am this am over the southern WFO PAH
forecast area), so hail and damaging wind potential will be
realized, especially over southeast Missouri and into southern
Illinois in the vicinity of the expected boundary this morning.

Differential water vapor from the GOES-E satellite shows a
southwest to northeast plume of deeper layer moisture and larger
scale lift into the area at this time. This should begin to
activate more shower and thunderstorm activity between roughly 4am
to 8am this morning in our western most southeast
Missouri/southwest Indiana counties, as it interacts with the
convective outflow and convergence boundaries in Missouri and
south central Illinois.

As the upper low over Iowa gradually phases into the closed low in
eastern Canada Thursday afternoon, most of the lift and moisture
will be shifted eastward into the Pennyrile and southwest Indiana
area Thursday afternoon and evening. Depending on the speed of
shortwave into the southern and eastern portion of the WFO PAH
forecast area late Thursday morning, there may be renewed strong
to severe convection in the Pennyrile/southwest Indiana area. With
the entrainment of drier air aloft, damaging winds may be a
greater threat versus hail.

Drier northwest flow will then move in Thursday night through
Friday night, bringing temperatures closer to normal for this time
of year behind the front.

.LONG TERM...(Saturday through Tuesday)
Issued at 305 AM CDT Wed May 29 2019

Weak ridging will be in place for the start of the weekend. However,
a weak front to our north will slowly sag southward through the day.
Even though there may be small chances for convection by afternoon,
better chances for showers and storms developing will likely arrive
during the evening and possibly lingering into the overnight hours,
depending on the timing of this front. Due to the position of the
upper level wave in conjunction with this surface front, higher
chances or coverage of convection will be east of the Mississippi
River...at least for now.

Depending on the speed of the upper trough, we could see some
lingering rain chances in the far eastern reaches of the CWA Sunday
morning, but by and large, we should be seeing improved conditions
as high pressure builds into the area. The rest of Sunday should be
a quiet day with near normal temperatures and sunshine.

As we head into the new week, a large upper ridge in the central
part of the country will shift eastward toward the region. Surface
high pressure will keep things dry on Monday, but as it moves east
Monday night, we will see our temperatures increase a bit for
Tuesday. More importantly, we will probably see additional chances
for more showers and storms, as complexes of thunderstorms ride the
top of this ridge and into our area. PoPs will remain fairly low for
now as confidence of the timing of said complexes remain a challenge
this far out in time.

&&

.AVIATION...
Issued at 123 PM CDT Wed May 29 2019

A lull in shower and tstm activity will continue in most areas for
the afternoon, accompanied by sunshine and gradually increasing
cumulus development. Parts of western KY will still have some shower
and tstm activity this afternoon. Shower and tstm activity and cigs
are expected to increase from the west by evening. VFR conditions
are generally expected outside of convective activity through the
evening and overnight, but cigs are forecast to drop to MVFR by
daybreak Thu as a a surface cold front begins to move southeastward
across the region. Southwesterly winds generally less than 20 knots
will begin a shift to the west after daybreak Thu.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, May 29, 3:20 AM CDT, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
320 AM CDT Wed May 29 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
320 AM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered strong to severe thunderstorms are expected today and
tonight. Large Hail and Damaging Winds are the primary hazards,
but a few tornadoes may be possible in the vicinity of frontal
boundaries. Locally heavy rain and frequently lightning will also
occur with these thunderstorms and may cause localized flooding.
The potential for clusters of thunderstorms with damaging wind
gusts may increase during the afternoon and early evening hours.

The Storm Prediction Center in Normal Oklahoma has placed most of
southeast Missouri and southern Illinois in an Enhanced Risk of
Severe Thunderstorms today and tonight. A Marginal to Slight Risk
of Severe Thunderstorms covers west Kentucky and part of the
Missouri bootheel, while all of southwest Indiana is a Slight Risk
of Severe Thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered strong thunderstorms may be possible through midday on
Thursday over the Pennyrile region of west Kentucky and southwest
Indiana. Damaging wind gusts would be the primary hazard.

Thunderstorms are forecast Saturday and again on Tuesday. It is
too early to determine whether these storms may reach severe
limits.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will likely be needed later today and
tonight.

Smith

In the hours before

Local storm report, May 29, 10:37 AM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1037 AM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HAIL             5 S STANLEY             37.76N 87.26W
05/29/2019  E0.88 INCH       DAVIESS            KY   PUBLIC

            DIME TO NICKEL SIZE HAIL REPORTED IN WESTERN
            DAVIESS COUNTY.

&&

DWS
Special weather statement, May 29, 11:07 AM CDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Paducah KY
1107 AM CDT Wed May 29 2019

KYZ019>021-291630-
Muhlenberg KY-McLean KY-Daviess KY-
1107 AM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAVIESS...NORTH
CENTRAL MUHLENBERG AND SOUTHEASTERN MCLEAN COUNTIES UNTIL 1130 AM
CDT...

At 1106 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Masonville to near Central City. Movement was
northeast at 45 mph.

Torrential rainfall, penny size hail and winds in excess of 40 mph
will be possible with these storms.

Locations impacted include...
Whitesville, Island and South Carrollton.

LAT...LON 3762 8692 3763 8695 3755 8705 3747 8712
      3746 8711 3740 8710 3738 8710 3734 8714
      3733 8711 3737 8707 3736 8702 3727 8725
      3748 8713 3748 8712 3749 8713 3769 8702
      3780 8682 3774 8682 3771 8686 3767 8682
TIME...MOT...LOC 1606Z 240DEG 40KT 3765 8702 3736 8717

JGG
Local storm report, May 29, 12:27 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1227 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     TSTM WND DMG     3 W NEWBURGH            37.95N 87.46W
05/29/2019                   VANDERBURGH        IN   TRAINED SPOTTER

            DELAYED REPORT. LARGE TREE BRANCH BROKEN.
            TIME ESTIMATED BY RADAR. RELAYED VIA
            TWITTER.

&&

DWS
Local storm report, May 29, 12:36 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1236 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     TSTM WND DMG     1 NNE MARION            37.75N 88.93W
05/29/2019                   WILLIAMSON         IL   BROADCAST MEDIA

            DELAYED REPORT. LARGE MAPLE TREE LIMBS DOWN
            ON THE NORTH SIDE OF MARION. TIME ESTIMATED.

&&

DWS
Special weather statement, May 29, 12:58 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Paducah KY
1258 PM CDT Wed May 29 2019

KYZ013-016-017-291845-
Christian KY-Caldwell KY-Hopkins KY-
1258 PM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHRISTIAN...
SOUTHEASTERN CALDWELL AND SOUTHWESTERN HOPKINS COUNTIES UNTIL 145 PM
CDT...

At 1258 PM CDT, Doppler radar was tracking a strong thunderstorm near
Princeton, moving northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Princeton, Dawson Springs, Crofton, Cobb, St. Charles and Hawkins.

LAT...LON 3705 8742 3699 8772 3700 8773 3699 8775
      3697 8786 3708 8798 3730 8756
TIME...MOT...LOC 1758Z 243DEG 33KT 3702 8789

jgg
Local storm report, May 29, 1:01 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
101 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     TSTM WND DMG     1 ENE ALTO PASS         37.58N 89.31W
05/29/2019                   UNION              IL   TRAINED SPOTTER

            DELAYED REPORT. TREE SNAPPED AT THE BASE AND
            FELL INTO A GARAGE. TIME ESTIMATED.

&&

DWS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 9:06 AM CDTSpecial Weather StatementPAHBallard24 min
May 29, 9:49 AM CDTSpecial Weather StatementPAHDaviess, Henderson, McLean, Webster41 min
May 29, 10:26 AM CDTSpecial Weather StatementPAHDaviess49 min
May 29, 11:03 AM CDTAreal Flood AdvisoryPAHDaviess117 min
May 29, 11:07 AM CDTSpecial Weather StatementPAHOhio23 min
May 29, 12:58 PM CDTSpecial Weather StatementPAHCaldwell47 min
May 29, 1:02 PM CDTSevere Thunderstorm WarningPAHCaldwell28 min
May 29, 1:13 PM CDTSevere Thunderstorm WarningPAHCaldwell, Christian, Hopkins47 min
May 29, 2:22 PM CDTSevere Thunderstorm WarningPAHChristian30 min
May 29, 2:23 PM CDTSevere Thunderstorm WarningPAHMuhlenberg, Todd37 min
May 29, 3:54 PM CDTSevere Thunderstorm WarningPAHBallard36 min
May 29, 4:23 PM CDTSevere Thunderstorm WarningPAHBallard34 min
May 29, 4:25 PM CDTSpecial Weather StatementPAHTodd35 min
May 29, 4:54 PM CDTSpecial Weather StatementPAHBallard51 min
May 29, 5:10 PM CDTSpecial Weather StatementPAHTodd35 min
May 29, 5:22 PM CDTSpecial Weather StatementPAHMcCracken38 min
May 29, 5:25 PM CDTAreal Flood AdvisoryPAHBallard3 hr
May 29, 5:44 PM CDTAreal Flood WarningPAHTodd3 hr
May 29, 5:58 PM CDTAreal Flood WarningPAHMcCracken3 hr
May 29, 6:13 PM CDTSevere Thunderstorm WarningPAHBallard13 min
May 29, 6:20 PM CDTFlash Flood WarningPAHBallard3 hr
May 29, 6:31 PM CDTSpecial Weather StatementPAHLyon29 min
May 29, 6:37 PM CDTAreal Flood AdvisoryPAHMarshall3 hr
May 29, 6:53 PM CDTSpecial Weather StatementPAHCaldwell22 min
May 29, 6:56 PM CDTAreal Flood AdvisoryPAHCaldwell, Lyon3 hr
May 29, 4:17 AM CDTSpecial Weather StatementPAHEdwards, Wabash43 min
May 29, 5:22 AM CDTAreal Flood AdvisoryPAHJefferson, Perry, Wayne3 hr
May 29, 5:36 AM CDTSpecial Weather StatementPAHWabash54 min
May 29, 6:21 AM CDTAreal Flood AdvisoryPAHEdwards, Wabash3 hr
May 29, 7:25 AM CDTSpecial Weather StatementPAHUnion, Williamson50 min
May 29, 8:02 AM CDTSpecial Weather StatementPAHGallatin, Saline43 min
May 29, 9:04 AM CDTFlash Flood WarningPAHEdwards, Wabash3 hr
May 29, 10:46 AM CDTRiver Flood WarningPAHGallatin, Wayne, White7 days
May 29, 11:40 AM CDTRiver Flood WarningPAHGallatin, Wabash, White5 days
May 29, 11:47 AM CDTAreal Flood WarningPAHEdwards, Wabash4 hr
May 29, 6:13 AM CDTSpecial Weather StatementPAHCarter17 min
May 29, 6:43 AM CDTSevere Thunderstorm WarningPAHBollinger, Wayne17 min
May 29, 7:08 AM CDTSpecial Weather StatementPAHBollinger, Cape Girardeau52 min
May 29, 7:14 AM CDTSpecial Weather StatementPAHButler16 min
May 29, 8:32 AM CDTSpecial Weather StatementPAHMississippi43 min
May 29, 8:50 AM CDTSevere Thunderstorm WarningPAHMississippi, Scott25 min
May 29, 4:27 PM CDTSevere Thunderstorm WarningPAHWayne48 min
May 29, 5:06 PM CDTSevere Thunderstorm WarningPAHRipley54 min
May 29, 5:50 PM CDTAreal Flood WarningPAHMississippi, New Madrid3 hr
May 29, 5:52 PM CDTSevere Thunderstorm WarningPAHButler, Carter, Ripley53 min
May 29, 6:08 PM CDTFlash Flood WarningPAHNew Madrid3 hr
May 29, 6:29 PM CDTSpecial Weather StatementPAHStoddard46 min
May 29, 6:38 PM CDTSevere Thunderstorm WarningPAHButler, Stoddard, Wayne52 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.